Aa
A
A
A
Close
Acne Community
5.39k Members
Avatar universal

One Messed Up 22 Year Old

I have so many problems I don’t even know where to start, or which board to post on.  

I have had eating disorders/disordered eating and depression since I was about 13.  Disordered eating started with an anorexic type phase/compulsive exercising, then it was replaced with Binge Eating Disorder (BED) during all four years of university.  I recently graduated and had a solid 3 month bulimic phase.  I have since stopped purging, for fear of my teeth/esophagus/digestive system, etc.  I have not been clinically diagnosed for any of these problems, but I have been studying them for years so I know very well what the problems are.  Last year, I went to a walk in clinic and received a prescription for 37.5 mg Effexor XR, which I only took for 5-6 months (no follow up with the doctor).  I also talked to a school counsellor about my BED, which helped slightly.  I stopped taking meds because I wanted to take the time to really work on improving myself and not rely on drugs to make me feel better.

Recently, I have been questioning if I am bipolar, which I never considered until now.  I definitely do experience phases of euphoria for periods of time, yet they are very short lived.  My depressive phases are longer lasting, far more intense and harder to “snap out of”, so I have always thought it was just depression.  I’m still quite certain it is depression rather than bipolar, as I have had intense suicidal thoughts for nearly two years now, and I usually have more signs of depression.

Next concern, I have been picking my scalp for I don’t know how long.  I was always embarrassed about it, and thus avoid other people touching my hair most of the time.  I mostly just pick at spots where there might be build-up or flaking skin.  It’s gross because it’s impossible to pick all the white flakes out of my hair afterwards, and I am certain my hair is thinning because of all the stress I’m putting on my scalp.  I fear that this might be a form of OCD (trichotillomania), as I also pick at my skin imperfections compulsively.  Which leads to my next problem...

ACNE!  I am so incredibly frustrated by my skin condition right now.  My skin has not been even semi clear in probably 8-10 months or so.  I have a lot of under the skin acne, as well as other little bumps, frequent cysts and some blackheads, dark circles under eyes, and sometimes dilated pores/uneven skin texture.  I have spent a fortune on countless skin regimens, and other topical products, as well as specially formulated vitamins for healthy skin.  I have even been to a dermatologist back home but three months in between follow ups just didn’t give us enough time before I moved.  I would love to go on acutance and fix this problem, but I am concerned about the side effects, as well as the cost.

On top of all these problems, I struggled with my sexuality for the past three years.  I am now comfortable with it, but all of these problems listed above have left me with zero self-esteem and no hope.  

I know this is a ton of rambling, but I am desperate for some advice as to where to start.  I am on the other side of the country, away from home, with my medical insurance ending at the end of 2009, so I am going to have to go to a walk-in clinic to begin with and start explaining how messed up I am.  I feel like all my problems are constantly making all the other problems worse and it just continues in a vicious cycle.  I need a starting point, but every day I change my mind as to what problem I should treat first.  If only there were a magical pill to treat depression, acne and OCD all in one go, I’d be set!  I’d appreciate any advice offered.  
1 Responses
309783 tn?1271961829
Hi. I have taken Effexor (Venlafaxine) for depression caused by acne and I have also recovered from an eating disorder. I highly recommend this medicine for relieving depression, obsessive behavior and suicidal thoughts. It is not a good idea to stop taking anti-depressants suddenly as this will often result in the problems returning.
It is not a good idea for you to take Accutane at the moment. Although no causal link has been established, a small number of Accutane patients report new or worsening depression and suicidal ideation whilst taking this drug.
I recommend you ask your doctor for an anti-androgen contraceptive pill such as Yasmin, Yaz or Diane35 (Dianette). These will clear acne and the oestrogen will help with brittle bones which can result from eating disorders.
Send me a private message if you would prefer not to discuss all of this on the Acne forum.
Best Wishes, Eloise.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions